Georgia, 2013

Funnel Clouds in Georgia, June 3, 2013

June 3, 2013 · NWS JAX · 4 events in 1 county or zone

sparked scattered strong and rotating storms over the area during the afternoon and evening near the east coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Deep tropical moisture combined with a weakening cold front front approaching southwest Georgia in concert with the east coast sea breeze and outflow boundaries...sparked scattered strong and rotating storms over the area during the afternoon and evening near the east coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 3, 1:57 PM EST, 28 minutes earlier.

Area forecast discussion, Jun 3, 1:57 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
257 PM EDT MON JUN 3 2013

...HIGH RAIN CHANCES WITH ISOLATED STRONG STORMS THIS AFTERNOON AND
AGAIN ON TUESDAY...

.SHORT TERM....NEAR TERM (THROUGH SUNSET)...
DEEP TROPICAL MOISTURE WILL CONTINUE TO OVERSPREAD NORTHEAST FL WELL
IN ADVANCE OF A WEAKENING COLD FRONT THAT IS SLOWLY ADVANCING THROUGH
SOUTHEAST GA. THIS FRONT WILL ACT AS A FOCUSING MECHANISM FOR SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST GA THROUGH SUNSET.
MAIN THREATS IN THIS ACTIVITY WILL BE GUSTY WINDS...HEAVY DOWNPOURS
AND POSSIBLY SMALL HAIL WITHIN HEAVIER PULSE STORMS THAT DEVELOP.
CONVECTION OVER NORTHEAST FL IS INCREASING IN COVERAGE WHILE
MOVING NORTHEASTWARD AROUND 15 KTS. THE EAST COAST SEA BREEZE IS
BEGINNING TO MOVE INLAND...AND WILL ENHANCE CONVERGENCE ALONG AND
EAST OF THE INTERSTATE 95 CORRIDOR THROUGH THE EARLY EVENING
HOURS. WE HAVE INDICATED LIKELY POPS ALONG AND EAST OF THE I-75
CORRIDOR...WITH THE GREATEST COVERAGE EXPECTED ALONG THE I-95
CORRIDOR DURING THE EVENING RUSH HOUR.

TONIGHT...FRONT WASHES OUT OVER SE GA AND SAGS OVER NORTH FL.
CONTINUED WITH SCATTERED SHOWERS AND ISOLATED TSTORMS ALONG AND
SOUTH OF THE BOUNDARY THROUGH THE NIGHT OVER FLORIDA ZONES...WITH
PATCHY FOG EXPECTED OVER INLAND SE GA WHERE LESS CLOUD COVER IS
EXPECTED. HUMID OVER NIGHT LOW TEMPS WILL RANGE FROM THE LOW 70S
INLAND TO MID 70S COAST UNDER PARTLY TO MOSTLY CLOUDY SKIES.

TUE THROUGH WED...THE LINGERING FRONTAL BOUNDARY OVER N FL TRIES
TO MORPH AND LIFT NORTHWARD AS A WARM FRONT TUE OVER SE GA...BUT
THE BOUNDARY IS SUPPRESSED SOUTHWARD AND LINGERS OVER S GA WED DUE
TO A WEDGE OF HIGH PRESSURE NOSING DOWN THE LEE OF THE
APPALACHIANS. THIS LINGERING FRONT...HIGH ATMOSPHERIC MOISTURE
CREEPING NORTHWARD FROM SOUTH FL...AND INCREASING UPPER LEVEL SW
FLOW SUPPORT HIGH RAIN CHANCES WITH A DIURNAL TREND DURING THROUGH
THE PERIOD. WILL INDICATED 20-30% CHANCES OF MORNING
SHOWERS/ISOLATED TSTORMS OVER NEAR THE MEANDERING FRONTAL ZONE TUE
MORNING OVER NE FL...THEN RAISE RAIN CHANCES INTO THE 60-70% RANGE
TUE AFTN ACROSS THE INTERIOR WHERE BOUNDARY COLLISIONS ARE MOST
FAVORED. WED THE FRONT WILL LINGER OVER SE GA WHERE NIGHTTIME AND
EARLY MORNING SHOWERS AND ISOLATED TSTORMS WILL BE POSSIBLE...THEN
WILL ADVERTISE AROUND 605 RAIN CHANCES DURING THE AFTN. SCATTERED
STRONG STORMS WILL BE POSSIBLE EACH AFTN/EVENING WITH THE MAIN
HAZARDS LOCALLY HEAVY RAINFALL AND GUSTY WINDS. HUMID CONDITIONS
WILL CONTINUE WITH LOW TEMPS NEAR 70 INLAND TO MID 70S COAST AND
HIGHS IN THE UPPER 80S TO NEAR 90.

.LONG TERM...THU THROUGH MON... THU & FRI...DEEP LAYER TROPICAL
MOISTURE EMBEDDED WITHIN THE SOUTHERN JET STREAM POSITIONS OVER SE
GA AND THE FL PENINSULA AS LOW PRESSURE OVER THE SOUTHERN GULF OF
MEXICO DRIFTS NNE IN RESPONSE TO AN UPPER TROUGH CARVING OUT OVER
THE MS RIVER VALLEY. THE INTENSITY AND EXACT TRACK OF THE LOW
LEVEL GULF LOW ARE STILL UNCERTAIN...BUT FOR THE LOCAL FORECAST
AREA THIS REGIME DEFINITELY FAVORS ABOVE NORMAL PRECIP CHANCES
ESPECIALLY DURING THE AFTN/EVENING WHEN INSTABILITY WILL BE
HIGHEST...ALTO TEMPS WILL BE TEMPERED BY ABUNDANT CLOUD COVER.
WILL CONTINUE WITH RAIN CHANCES IN THE 40-50% RANGE WITH A N-S
GRADIENT DUE TO SLIGHTLY LOW MOISTURE VALUES OVER SE GA. THE MAIN
CONVECTIVE CONCERN WILL BE LOCALLY HEAVY RAINFALL AND GUSTY
WINDS...WITH THE WEATHER PREDICTION CENTER 5-DAY RAINFALL OUTLOOK
ADVERTISING WIDESPREAD 2-3 INCHES ACROSS THE FORECAST AREA.
LOWERED DAYTIME HIGHS INTO THE MID/UPPER 80S DUE TO CLOUD
COVER...WITH HUMID NIGHTTIME CONDITIONS WITH LOWS IN THE LOW/MID
70S.

SAT-MON...AS THE SURFACE LOW DRIFTS NNE OF THE REGION IT WILL
TRAIL A LOW LEVEL TROUGH AXIS OVER THE AREA. ALTHO MEAN LAYER
MOISTURE VALUES DECREASE...GIVEN THE PRESENCE OF MEAN LAYER
TROUGHING MEANDERING OVER THE AREA AND HIGH LOW LEVEL
INSTABILITY...WILL ADVERTISE A DIURNAL TREND IN RAIN CHANCES IN
THE 40% RANGE EACH DAY. TEMPS WILL MODERATE TO NEAR CLIMO HIGHS IN
THE UPPER 80S TO NEAR 90 INLAND WITH HUMID OVERNIGHT LOW TEMPS IN
THE LOW 70S.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND IMPACT THE
TERMINALS THROUGH 00Z...WITH PERIODS OF SUB-VFR CONDITIONS AND BRIEFLY
GUSTY WINDS UP TO 25 KTS EXPECTED DURING THIS TIME FRAME. ACTIVITY SHOULD
WANE AFTER 01Z. EXPECT IFR/LIFR CIGS TO DEVELOP AFTER 06Z...ESPECIALLY AT
GNV AND VQQ. IFR CIGS WILL BE ALSO BE POSSIBLE AT JAX...CRG...AND SSI
BETWEEN 09Z AND 13Z. CIGS SHOULD LIFT TO MVFR OR VFR TOWARDS 14Z.

&&

.MARINE...SSW 10-15 KTS TONIGHT WITH SEAS 2-4 FT. LIGHT AND
VARIABLE WINDS EXPECTED ON TUE WITH A FRONT LINGERING OVER THE
AREA...THEN SOUTH WINDS SLOWLY INCREASE WED INTO THU AS THE GULF
LOW DRAWS A BIT CLOSER. SMALL CRAFT EXERCISE CAUTION CONDITIONS
WITH WINDS 15-20 KTS AND SEAS UP TO 6 FT OFFSHORE LIKELY
LATE THU INTO SAT AS THE LOW CROSS THE FL PENINSULA.

RIP CURRENTS: MODERATE RISK TODAY WITH LOW RISK LIKELY ON TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  90  71  89 /  70  70  60  60
SSI  75  84  75  83 /  60  40  30  30
JAX  73  87  71  86 /  70  60  40  50
SGJ  73  84  73  83 /  60  40  30  40
GNV  72  88  71  87 /  40  70  60  60
OCF  73  87  72  87 /  40  70  60  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/NELSON/PETERSON
Hazardous weather outlook, Jun 3, 10:25 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1125 AM EDT MON JUN 3 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-041530-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1125 AM EDT MON JUN 3 2013

...MODERATE RISK OF RIP CURRENTS...
...A FEW STRONG STORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A MODERATE RISK OF RIP CURRENTS CONTINUES AT AREA BEACHES DUE TO
A LINGERING EASTERLY OCEAN SWELL.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON HOURS OVER INTERIOR SECTIONS OF SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA...AND WILL MOVE NORTHEASTWARD AT 10 TO 15 MPH
TOWARDS THE INTERSTATE 95 CORRIDOR BY THE LATE AFTERNOON AND EARLY
EVENING. A FEW THUNDERSTORMS COULD BECOME STRONG...WITH GUSTY
WINDS...FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY DOWNPOURS
BEING THE MAIN THREATS. ACTIVITY WILL MOVE INTO THE COASTAL WATERS
DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA MAINLY DURING
THE AFTERNOON AND EVENING EACH DAY. PORTIONS OF THE AREA COULD SEE
LOCALLY HEAVY RAINS AND GUSTY WINDS TOWARD THE END OF THE WEEK AS
A LOW PRESSURE AREA MOVES NORTHEAST OUT OF THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

In the hours before

Special weather statement, Jun 3, 1:26 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
226 PM EDT MON JUN 3 2013

GAZ150-163-031915-
CLINCH-WARE-
226 PM EDT MON JUN 3 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN WARE
AND NORTHERN CLINCH COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...

AT 226 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF ARGYLE...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND ARGYLE...MANOR...WARESBORO...NEEDHAM...EMERSON PARK...PEBBLE
HILL...BOGGY BAY...HEBARDVILLE AND WAYCROSS THROUGH 315 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3132 8241 3107 8226 3102 8272 3116 8272
TIME...MOT...LOC 1826Z 247DEG 19KT 3114 8262

NELSON
Special weather statement, Jun 3, 1:54 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
254 PM EDT MON JUN 3 2013

FLZ022-023-031945-
BAKER-COLUMBIA-
254 PM EDT MON JUN 3 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN BAKER
AND EASTERN COLUMBIA COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 345 PM EDT...

AT 254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM EAST OF LAKE CITY NEAR WATERTOWN...MOVING
NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND WATERTOWN AND FIVE POINTS THROUGH 345 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3044 8248 3028 8233 3013 8255 3023 8266
TIME...MOT...LOC 1854Z 211DEG 10KT 3021 8257

ENYEDI

The radar

The Jacksonville radar (KJAX), 88 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud. Local standard time, as filed.

Funnel Cloud, Glynn

When
June 3, 2:25 PM EST
Where
Glynn County, 1.37 mi WNW of Glynco Nas
Reported by
Emergency Manager
Coordinates
31.260, -81.500

A funnel cloud was spotted near Interstate 95 north of Brunswick near the Golden Isles Parkway. The time given was based on radar.

Funnel Cloud, Glynn

When
June 3, 2:35 PM EST
Where
Glynn County, 1.9 mi ENE of Pyles Marsh
Reported by
Law Enforcement
Coordinates
31.140, -81.470

The Georgia State Patrol received a funnel cloud report near Brunswick. The time was based on radar.

Funnel Cloud, Glynn

When
June 3, 2:50 PM EST
Where
Glynn County, 1.37 mi ESE of Pyles Marsh
Reported by
Law Enforcement
Coordinates
31.120, -81.480

The Georgia State Patrol received a funnel cloud report on State Road 25 northwest of Jekyll Island. The time was based on radar.

Funnel Cloud, Glynn

When
June 3, 2:50 PM EST
Where
Glynn County, 0.59 mi E of Glynn Haven
Reported by
Public
Coordinates
31.180, -81.370

A funnel cloud was reported just east of the St. Simons Island Airport.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453450, 453451, 453452, 453453.